Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2010, 4:34 PM CDT for Pipestone County, Rock County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2010, 4:34 PM CDT (21:34 UTC)
- Expired
- Jul 5, 2010, 5:35 PM CDT
- In force
- 61 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994 WGUS53 KFSD 052134 FFWFSD MNC117-133-060030- /O.NEW.KFSD.FF.W.0029.100705T2134Z-100706T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 PM CDT MON JUL 5 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... PIPESTONE COUNTY IN SOUTHWEST MINNESOTA ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 730 PM CDT * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 1 TO 2 INCHES OF RAIN WILL FALL OVER THE WARNED AREA IN LESS THAN 1 HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LUVERNE...PIPESTONE...BEAVER CREEK...BLUE MOUNDS STATE PARK... EDGERTON...HARDWICK...HOLLAND...JASPER...PIPESTONE NATIONAL MONUMENT...RUTHTON...TROSKY AND WOODSTOCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4355 9606 4355 9646 4420 9646 4420 9607 $$ LIEBL
1 follow-up statement
528 WGUS73 KFSD 052235 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 535 PM CDT MON JUL 5 2010 MNC117-133-052241- /O.CAN.KFSD.FF.W.0029.000000T0000Z-100706T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIPESTONE MN-ROCK MN- 535 PM CDT MON JUL 5 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ROCK AND PIPESTONE COUNTIES IS CANCELLED... THE FLASH FLOOD THREAT HAS ENDED. STORMS WEAKENED AS THEY MOVED ACROSS THE AREA...AND ARE NO LONGER A THREAT TO PRODUCE FLASH FLOODING. IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS. LAT...LON 4355 9606 4355 9646 4420 9646 4420 9607 $$ LIEBL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUL 5 2010 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING PRETTY MUCH AS EXPECTED...JUST A BIT MORE COVERAGE. EVERY CELL HAS DISPLAYED ATTRIBUTES OF HEAVY RAINERS VERSUS HAILERS WITH MOST IF NOT ALL OF THE 50+ DBZ FOUND BELOW 20 KFT. FREEZING LEVEL AROUND 15 KFT. HAVE ALSO HAD REPORTS OF A FEW FUNNEL CLOUDS FROM DEVELOPING CELLS AND THIS SEEMS TO MAKE SENSE WITH A SFC TO 3KM CAPE AROUND 150 J/KG AND A WEAK AXIS OF VORTICITY FROM NW IA INTO SW MN. THE SHALLOW AND DEEP LAYER SHEAR IS VERY WEAK SO DO NOT EXPECT ANY OF THESE FUNNELS TO DEVELOP INTO TORNADOES. A COUPLE OF THE CELLS HAVE DISPLAYED A WEAK ROTATIONAL COUPLET WITH THEM IN THE LOW LEVELS BUT NOTHING WORTH WARNING ON. SO...WILL KEEP MID RANGE POPS IN PLACE THROUGH THE AFTERNOON AND EVENING OVER THE SOUTHEAST TWO THIRDS OF THE CWA WITH A MOIST ATMOSPHERE AND SOME UPPER LEVEL SUPPORT SWINGING THROUGH. LOWS IN THE LOWER TO MID 60S SEEMS REASONABLE GIVEN EXPECTED CLOUD COVER AND DEW POINTS. /08 TUESDAY LOOKING PRETTY UNEVENTFUL DURING MUCH OF THE DAY WITH WAVE EXITING IN THE EAST EARLY IN THE MORNING...LEADING TO PARTLY TO MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES...IN THE LOWER TO MID 80S...AND MODERATE HUMIDITY WITH DEWPOINTS IN THE MID AND UPPER 60S. WITH A FRONTAL BOUNDARY MEANDERING OVER OUR FAR WEST...MAY SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN OUR NORTHWEST BY LATE AFTERNOON. BETTER CHANCE OF STORMS WILL OCCUR BY TOMORROW EVENING INTO TUESDAY NIGHT AS THETA E ADVECTION AND CONVERGENCE INCREASES ALONG THE FRONT. COULD SEE A FEW SEVERE STORMS IN THE LATE AFTERNOON OR EVENING WITH INCREASING SHEAR AND MID LEVEL LAPSE RATES IN THE VICINITY OF THE FRONT...AND CAPE VALUES AROUND 1500 TO 2000 J/KG OVER THAT AREA. THE BOUNDARY WILL MOVE ONLY VERY SLOWLY EASTWARD LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH FORCING NOT AS GOOD...THERE WILL BE A LESSER CHANCE OF SHOWERS AND THUNDERSTORMS AS THE SYSTEM TRACKS TO THE EAST. WITH CLOUDS/POSSIBLE SHOWERS AND THE SLIGHTLY COOLER AIRMASS BEHIND THE FRONT...HIGHS ON WEDNESDAY WILL BE IN THE UPPER 70S TO LOWER 80S. THE REMAINDER OF THE WEEK INTO THE EARLY PART OF THE WEEKEND IS LOOKING TO BE DRY AS THE TROUGH OVER THE CENTRAL U.S. AT MIDWEEK PUSHES TO THE EAST...PUTTING OUR AREA INTO A NORTHWESTERLY UPPER LEVEL FLOW. HIGHS FOR THURSDAY AND FRIDAY LOOK TO BE IN THE LOWER 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S. NEXT POSSIBILITY FOR SHOWERS/THUNDERSTORMS WILL BE LATER ON SATURDAY WITH THE NEXT SYSTEM...THOUGH MODELS HAVE USUAL TIMING/PLACEMENT ISSUES THIS FAR OUT. /JM && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS...BETTER CHANCES AT KFSD AND KSUX WITH LESSER CHANCES AROUND KHON...WILL CONTINUE THROUGH ABOUT 5Z...BECOMING MUCH MORE ISOLATED THEREAFTER. SKIES SHOULD REMAIN MAINLY VFR BUT SOME PATCHY FOG AND CEILINGS AROUND 1500 FEET POSSIBLE AT KFSD AND KSUX AS THE SYSTEM LIFTS OUT THIS EVENING. FOG SHOULD NOT BE A PROBLEM OVERNIGHT. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 5, 11:21 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1121 AM CDT MON JUL 05 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1121 AM CDT MON JUL 05 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...ALTHOUGH MOST ACTIVITY WILL BE SHORT LIVED. A FEW OF THE STORMS MAY CONTAIN BRIEF HEAVY RAINFALL. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE FIRESTEEL CREEK NEAR MOUNT VERNON WILL BE IN FLOOD THIS WEEK...AND THE BIG SIOUX RIVER NEAR BROOKINGS UNTIL LATE THIS WEEK. THE LITTLE SIOUX RIVER NEAR LINN GROVE AND CHEROKEE WILL ALSO BE IN FLOOD UNTIL EARLY TO MID WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN MOVING EASTWARD OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THE PRESENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jul 5, 4:22 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 422 PM CDT MON JUL 5 2010 IAZ001-012-SDZ067-052245- LYON-SIOUX-LINCOLN- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...ORANGE CITY...SIOUX CENTER...CANTON...LENNOX...TEA... HARRISBURG 422 PM CDT MON JUL 5 2010 ...SPECIAL WEATHER STATEMENT... FUNNELS HAVE BEEN REPORTED ALL AFTERNOON IN AREAS ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT 415 PM...THE MOST SERIOUS CONCERN AT THIS TIME HOWEVER...IS ONE FUNNEL WAS REPORTED TO BE TOUCHING THE GROUND...5 TO 7 MILES NORTH OF CANTON IN LINCOLN COUNTY SOUTH DAKOTA. THIS INFORMATION WAS RELAYED BY OFF DUTY LAW ENFORCEMENT PERSONNEL. THERE IS AN OUTFLOW BOUNDARY THAT THIS BRIEF TORNADO LIKELY SPUN UP ON. ROTATION IS NOT SEEN ON THE NATIONAL WEATHER SERVICE DOPPLER RADAR...EVEN BELOW ONE THOUSAND FEET VERY CLOSE TO THE SURFACE. THEREFORE IT IS LIKELY DUE TO A LACK OF ROTATIONAL ORGANIZATION...THAT ANY TOUCHDOWN WILL BE VERY BRIEF...TOO BRIEF TO PUT OUT A TORNADO WARNING AT THIS TIME. THIS SITUATION WILL BE MONITORED EXTREMELY CLOSE HOWEVER FOR FUTURE TORNADO WARNINGS. IF YOU SEE FUNNEL CLOUDS OR BRIEF SPIN UP TORNADOES...YOU ARE ENCOURAGED TO SEEK SHELTER...ESPECIALLY IN SIOUX AND LYON COUNTIES IN NORTHWEST IOWA LATE THIS AFTERNOON. MJF
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:05 PM CDT | Flash Flood Warning | FSD | Jackson, Nobles | 3 hr |
Nearby
Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.